Every spring I try to lower my anti-depressant dosage a little bit. But this spring I lowered it a step too far and all the big feelings came back.
I started taking medication 8 years ago after spending my 20’s battling panic attacks and debilitating depression. I tried exercise, meditiation, diets, therapy…none of it was enough, which led doctors and psychiatrists to determine that my body doesn’t make enough serotonin for me to stay balanced.
And by balanced I mean doing normal daily activities like grocery shopping without crying, panic attacks, or the sinking feeling that the world is meaningless.
When I tried medication, I still needed exercise, meditation, diets, and therapy, but I finally started to feel balanced.
But these medications came at a cost.
For starters, they made me insatiably hungry. Like – I put on 30 lbs. in six months – hungry. And while the meds made me less depressed, they also made me feel less of everything.
Before meds, anytime Meg Ryan and Tom Hanks teamed up I was done for.
Romantic comedies turned my face into a river and my T-shirt became the salty sea. But with meds, the old standbys didn’t make me cry anymore.
But I decided it was worth the trade-off. Because it wasn’t just movies that made me lose it. Before the meds I would have an existential crisis when I tried to go grocery shopping. And now I could shop no problem.
But after 4 years on the meds – at an albeit massive dosage – my doctors and psychiatrists decided it was time to lower my pill count.
My psychiatrist explained to me that Spring is the best time to lower an anti-depression dosages. Spring is when nature gives us a little extra of the good stuff that makes our brains sparkle: Vitamin D from the Sun, fresh air, being able to exercise and walk around outside.
Spring can give us that extra little boost our brains need to help of transition to a lower dosage.
And it worked. Down my dosage went. Year after year, a little at a time. And with a few small exceptions – I didn’t have any problems. The less meds I took, the less hungry I was and the weight started to fall off.
So this year as Spring rolled around I lowered my dosage by one more pill. I was finally back to taking the starting dosage.
At first it was amazing. I was finally feeling that exercise high that people always talk about.
I started laughing harder. Like stomach hurting, milk coming out of your nose laughing. Like the first time I saw Dumb and Dumber hard.
But those weren’t the only big feelings that came back.
Two weeks after lowering the dosage, I was giving a presentation about our church’s After School program. I was telling one of those part funny-part heart-warming stories that remind all of us why we love our jobs.
And I’m halfway through the story and tears start streaming down my face. Then I start choking up and I could barely get the words out.
Two days later I’m watching Zootopia and my face is a puddle.
A day later, I get an email from my friend in Kenya who tells me there is a drought in his village and suddenly I’m face down on my couch, my brain swirling with anxiety…on the verge of my first panic attack in years.
And as I’m lying there trying to control my breathing, totally exhausted from emotions, my wife’s face contorted with concern…I remember why I started taking anti-depressants in the first place.
Because I couldn’t handle all the feelings.
My wife gave me her hand. And I walked up the stairs, picked up my bottle, and took another pill.
And as the fog of anxiety slowly cleared over the next few days, I felt the big emotions fade with it. And in a lot of ways, it was hard to feel them go.
But for me, and I think for a lot of people with mental health issues, it’s ultimately about the trade-offs.
It’s fun to laugh hard and long until my stomach is about to explode and to have a deep heart cleansing cry when a Rabbit and a Fox overcome their differences.
But not if it means dealing with the relentless exhaustion of swinging back and forth from mountain high to valley low.
Don’t get me wrong, laughing uncontrollably is one of my favorite things in the world. It’s a big trade off.
I’m not saying that big feelings are bad. But when they cripple my ability to function in the world, that’s where I draw (or swallow as it were) the line.
I have people who rely on me. People who need me to hear their stories and respond without crumpling into an emotional pile. And meds help me do that. I need to respond to the drought in Kenya, and to do that I have to be able to think clearly. And I’ve realized that I just can’t think clearly if I’m emotionally overwelmed.
If laughing and crying at movies means watching as the rest of my life falls apart, then its just not worth it.
So what I want to leave you with is this: If you or someone you love is thinking about cutting down or getting off their medication, take it from me, it’s hard work. And remember, there is probably a good reason why you (or the person you love) got on the medication in the first place. And if you start drowning in the deep feelings again, don’t feel like a failure if you need a helping hand to get off the couch and take another pill.
…And I feel like it should go without saying – because we have all heard it from our doctor a million times, but I’ll say it again: if we are going to get serious about our mental health pills alone aren’t going to fix us. Work-out, eat right, see your therapist…you know what you need to do…